Aa
A
A
Close
Avatar universal
seizure meds cause weight gain
Has anyone had a problem with a seizure medicine causing irreversible weight gain?  My daughter was a thin child, who took Tegretol for seizures, and gained a large amount of weight in a short time.  We stopped the medication, but the weight did not reduce.
Cancel
5 Answers
Page 1 of 1
933467 tn?1244618437
I too took Tegretol and gained weight (35 lbs in 3 wks). I thought I would never lose it but after my body became used to the drug, this took about 6 months, I was able to lose the weight quit quickly with an easy walking plan. It only took about about a month. In the end it was the only medication that would stop 4 of my 11 seizures so in my opinion --the wait was worth it.    Good Luck
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks for your input.  My daugther stopped the med but never lost weight, despite working with a nutritionist and fitness program through the local hospital.  

She now takes Zonegran, which totally controls her seizures.

I am glad you were able to find control on Tegretol.

God bless!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
492869 tn?1285022533
I gained about twenty pounds on Trileptal, (a very similar drug), in just a month, and now I am also switching to Zonegran.  I'm still in the process of raising my dose, but thrilled that it's working well for your daughter!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Zonegran is awesome!  It really has worked great for my daugther with little to no side effects.  Initially, there was some problems with being a little sleepy during the morning, but that wore off.  It also did cause some appetite suppression in the morning, but that wore off too.

I hope you find the right dosage and it works well for you too.

Were you able to lose the weight you gained off of the Trileptal?
I am just afraid that since my daugther was a toddler when she gained the weight, that something got "triggered" that has not stopped.  She just cannot lose that weight she gained...  oh well.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
492869 tn?1285022533
I haven't yet lost the weight I gained from Trileptal.  In fact, my weight hasn't much changed at all in the weeks since I've stopped taking it.  I would certainly like to loose the weight I gained while taking it though.  I sure hope to very soon.  It seems that many anti-epileptics cause weight gain, and other side effects.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
1415174 tn?1453246703
Blank
mkh9 When you've been knocked do... Comment
Nov 22
1415174 tn?1453246703
Blank
mkh9 uploaded new photos
Oct 10
Avatar universal
Blank
zahidkapariya commented on photo
Oct 10
Top Neurology Answerers
144586 tn?1284669764
Blank
1780921 tn?1462244109
Blank
Queen Creek, AZ
Epilepsy Community Resources